Minnesota, 2007

Damaging Wind in Minnesota, May 23, 2007

May 23, 2007 · NWS ARX · 1 event in 1 county or zone

An amateur radio operator estimated wind gusts around 60 mph, which knocked down trees along Highway 63 near Zumbro Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An amateur radio operator estimated wind gusts around 60 mph, which knocked down trees along Highway 63 near Zumbro Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 23, 2:00 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 23, 2:00 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT WED MAY 23 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST CONCERNS FOCUS ON THE PCPN CHANCES OVER THE NEXT COUPLE
DAYS.

A CLOSED 500 MB LOW WILL LIFT NORTH NORTHEAST OUT OF THE NORTHERN
PLAINS TONIGHT...AS A 300 MB JET DRIVES IT NORTHWARD...TAKING THE
BULK OF ITS ENERGY WITH IT. AT THE SFC THOUGH...A COLD FRONT WILL
CONTINUE TO MAKE SLOW PROGRESS EAST...RESTING FROM EASTERN MN INTO
WESTERN IA BY 12Z THU. THIS FRONT HAS BEEN SLOW TO MOVE THANKS TO A
STRONG RIDGE OF HIGH PRESSURE OVER THE EASTERN 1/3RD OF THE NATION.
ON THU THOUGH...A SHORTWAVE WILL SPIN THROUGH THE MEAN 500 MB
TROUGH...ACROSS THE CENTRAL PLAINS AND INTO THE UPPER MISSISSIPPI
RIVER VALLEY BY 00Z FRI. THIS WILL HELP COLLAPSE THE NORTHERN EXTENT
OF THE RIDGE SOUTHWARD...AND PROD THE SFC FRONT EAST ACROSS THE
REGION.

CURRENTLY...LATEST 88-D IMAGERY INDICATES 2 AREAS OF PCPN. ONE
ASSOCIATED AHEAD OF THE FRONT...GENERALLY RUNNING FROM NORTHWEST WI
SOUTHWEST INTO WESTERN IA. THE OTHER...SMALLER AREA WAS LOCATED OVER
WESTERN WI AND ASSOCIATED MORE WITH A WEAK UPPER LEVEL DISTURBANCE
AND DIURNAL HEATING. THIS AREA SHOULD WEAKEN AND DIMINISH THIS
EVENING...AS IT LOSES THE HEATING AND THE DISTURBANCE MOVES
NORTHEAST. AHEAD OF THE FRONT THOUGH...THESE SHOWERS AND STORMS
SHOULD CONTINUE AS LOW LEVEL MOISTURE STREAMS INTO THE
BOUNDARY...AND UPPER LEVEL SHORTWAVE ENERGY ROTATES NORTHEAST ACROSS
MN. AN AXIS OF 1000-2000 J/KG OF MUCAPE RUNS JUST AHEAD OF THE
FRONT...WITH 30+ KT OF 0-3 KM WIND SHEAR IN THIS BAND. SO...SOME
SEVERE WEATHER WILL BE POSSIBLE EARLY THIS EVENING WITH ANY OF THESE
STORMS.

ON THU...THE SFC FRONT LOOKS TO TRUDGE ACROSS THE FORECAST AREA
DURING THE AFTERNOON HOURS. GOOD FRONTOGENETIC FORCING ALONG AND
BEHIND THE FRONT...IN THE 900:600 MB LAYERS. INSTABILITY WILL BUILD
AHEAD OF IT...WITH MUCAPES UP TO 1000 J/KG...ALTHOUGH IF THERE ENDS
UP BEING LESS CLOUDS THE INSTABILITY WOULD BE HIGHER. THE WIND SHEAR
LOOKS TO BE AMPLE BOTH ALONG AND BEHIND THE FRONT...WITH THE 0-3 KM
SHEAR UPWARDS OF 50 KTS. AS FOR SATURATION...THERE LOOKS TO BE A
FOCUSED BAND OF MOISTURE TRANSPORT ON THE 850 MB SFC MOVING
NORTHEAST INTO THE REGION THU AFTERNOON...ALONG AND BEHIND THE
FRONT. RH FIELDS ALSO PLACE THE BEST SATURATION POST FRONT. WITH THE
BETTER FORCING SIGNALS AND MOISTURE BEHIND THE FRONT...THE BEST PCPN
CHANCES SHOULD ALSO COME BEHIND THE FRONT. ALTHOUGH THERE WON/T BE
AS MUCH INSTABILITY TO TAP INTO BEHIND THE FRONT...THE STRONG WIND
SHEAR WOULD CERTAINLY SUPPORT THE CHANCE FOR SOME SEVERE WEATHER
ALONG THE BOUNDARY.

THE FRONT WILL SLIDE OVER THE EASTERN GREAT LAKES BY FRIDAY
MORNING...WITH THE PRECIPITATION THEREFORE EXITING EAST OF THE
FORECAST AREA OVERNIGHT THU. A WEAK SFC HIGH WILL TRY TO SETTLE IN
BEHIND THE FRONT.

ON FRI NIGHT...ANOTHER SHORTWAVE TROUGH LOOKS TO SPIN ACROSS THE
NORTHERN PLAINS...MOVING OVER NORTHERN MN SAT AFTERNOON. A SFC LOW
AND COLD FRONT WILL DEVELOP IN RESPONSE TO THE UPPER LEVEL
FORCING...ALSO MOVING OVER THE UPPER MISSISSIPPI RIVER VALLEY SAT
AFTERNOON. MODELS IN SLIGHT DISAGREEMENT WITH THE SPEED OF THIS
SYSTEM...WITH THE GFS PUSHING THE FRONT INTO WESTERN WI BY 00Z
SUN...WHILE THE NAM HANGS IT OVER EASTERN MN AT THAT TIME. THE
LATEST SREF WOULD SUPPORT THE NAM...ALTHOUGH THE PREVIOUS EC
WOULD SIDE WITH THE GFS. WILL SPLIT THE DIFFERENCE FOR NOW. RH
FIELDS WOULD PUT THE BEST SATURATION ALONG AND AHEAD OF THE FRONT IN
THIS CASE...AND WOULD EXPECTED CONVECTION TO DEVELOP ALONG AND AHEAD
OF THE FRONT AS IT MOVES ACROSS THE AREA.

SO OVERALL...PRETTY GOOD CHANCES FOR SHOWERS/STORMS CONTINUE INTO
SATURDAY...WITH FRI LOOKING LIKE MORE OF A DRY DAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THE MODELS ARE POINTING TO A FAIRLY ACTIVE ZONAL PATTERN FOR THE END
OF THE WEEKEND AND INTO NEXT WEEK...WITH A SHORTWAVE TROUGH MOVING
ALONG THE CANADIAN/US BORDER. AT THE SFC...THE SAT FRONT WILL SLIDE
EAST SAT NIGHT...BUT MAY LAY UP TO THE SOUTH...FROM WEST TO
EAST...AND COULD BE A PLAYER IN OUR WEATHER FOR EARLY NEXT WEEK. ITS
WITH THIS BOUNDARY THAT THE MODELS START TO SHOW THEIR
DIFFERENCES...AS THE GFS SETS IT UP FROM THE CENTRAL PLAINS INTO
CENTRAL ILL FOR MON NIGHT THROUGH TUES. WITH SOME SHORTWAVE ENERGY
INTO IT...ALONG WITH FAVORABLE MOISTURE RETURN...BANDS OF
SHOWERS/STORMS WOULD DEVELOP ALONG AND NORTH OF THE FRONT. THERE IS
SOME HINT OF THIS IN THE ECMWF...BUT NOT AS ROBUST AS THE GFS.
MORE DIFFERENCES THEN WITH A SHORTWAVE TROUGH SLATED TO MOVE ACROSS
THE UPPER MISSISSIPPI RIVER VALLEY TUES. BY THIS TIME...BOTH MODELS
DEVELOP AN AMPLIFIED RIDGE OVER THE WEST COAST...WITH THE EC DRIVING
A SHORTWAVE TROUGH INTO THE NORTHERN PLAINS. THE GFS IS QUICKER WITH
THIS FEATURE...MOVING IT INTO THE REGION BY THIS TIME. THE MREF
WOULD SEEM TO LEAN MORE TOWARD THE GFS. SO...PRECIPITATION WILL PUSH
OUT OF THE AREA SAT NIGHT...THEN THERE IS THAT POTENTIAL FOR AN
OVERRUNNING/TRAINING STORM SETUP ON MON INTO TUES...ALTHOUGH THE
BETTER CHANCES LOOK TO LIE TO THE SOUTH AT THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RIECK
Hazardous weather outlook, May 23, 3:07 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT WED MAY 23 2007

IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-
241100-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WINNESHIEK-
407 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA TONIGHT WELL AHEAD
OF A SLOW MOVING COLD FRONT. AN ISOLATED SEVERE STORM IS POSSIBLE
UNTIL ABOUT 9 PM OR 10 PM THIS EVENING. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AND
EVENING AS AN AREA OF LOW PRESSURE MOVES NORTH ALONG THE FRONT.
NUMEROUS THUNDERSTORMS SHOULD OCCUR ACROSS THE ENTIRE AREA THURSDAY.
SCATTERED STORMS ARE STILL EXPECTED TO OCCUR EAST OF THE MISSISSIPPI
RIVER THURSDAY EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED SEVERE WEATHER COULD OCCUR THURSDAY AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY ACROSS THE ENTIRE AREA
AS ANOTHER AREA OF LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE
REGION. A FEW LINGERING THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY
NIGHT AND SUNDAY ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN WITH
THIS SYSTEM. SOME SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

A FEW THUNDERSTORMS MAY OCCUR TUESDAY AHEAD OF ANOTHER AREA OF LOW
PRESSURE AND COLD FRONT. IT IS STILL TOO EARLY TO DISCERN THE SEVERE
THREAT WITH ANY OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT LOCALIZED
ACTIVATION MAY BE NEEDED FOR A TIME THIS EVENING. SPOTTER ACTIVATION
MAY BE NECESSARY THURSDAY AFTERNOON AND EVENING. ACTIVATION COULD
ALSO BE NEEDED ON SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-241100-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WABASHA-WINONA-
407 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TONIGHT WELL AHEAD OF A SLOW MOVING COLD FRONT. A FEW SEVERE
STORM ARE POSSIBLE UNTIL ABOUT 9 PM OR 10 PM THIS EVENING. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AND
EVENING AS AN AREA OF LOW PRESSURE MOVES NORTH ALONG THE FRONT.
NUMEROUS THUNDERSTORMS SHOULD OCCUR ACROSS THE ENTIRE AREA THURSDAY.
SCATTERED STORMS ARE STILL EXPECTED TO OCCUR EAST OF THE MISSISSIPPI
RIVER THURSDAY EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED SEVERE WEATHER COULD OCCUR THURSDAY AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY ACROSS THE ENTIRE AREA
AS ANOTHER AREA OF LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE
REGION. A FEW LINGERING THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY
NIGHT AND SUNDAY ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN WITH
THIS SYSTEM. SOME SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

A FEW THUNDERSTORMS MAY OCCUR TUESDAY AHEAD OF ANOTHER AREA OF LOW
PRESSURE AND COLD FRONT. IT IS STILL TOO EARLY TO DISCERN THE SEVERE
THREAT WITH ANY OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS...MAINLY ALONG AND WEST OF A LINE FROM MONDOVI
WISCONSIN TO NEW HAMPTON IOWA...SHOULD BE READY FOR ACTIVATION THIS
EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON AND
EVENING. ACTIVATION COULD ALSO BE NEEDED ON SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, May 23, 5:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     2 N ORONOCO             44.19N 92.54W
05/23/2007  E55 MPH          OLMSTED            MN   TRAINED SPOTTER

            ALONG HIGHWAY 52 ON COUNTY LINE.

&&

SHEA
Local storm report, May 23, 5:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     ORONOCO                 44.16N 92.54W
05/23/2007  M38 MPH          OLMSTED            MN   TRAINED SPOTTER

0554 PM     TSTM WND GST     4 N BYRON               44.09N 92.65W
05/23/2007  M48 MPH          OLMSTED            MN   TRAINED SPOTTER

&&

SHEA
Local storm report, May 23, 5:09 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
609 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
05/23/2007  M40 MPH          OLMSTED            MN   BROADCAST MEDIA

            MEASURED BY SCHOOL NET AT WILLOW CREEK MIDDLE SCHOOL.
            REPORTED BY KIMT TELEVISION.

&&

SHEA
Local storm report, May 23, 5:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
05/23/2007  E48 MPH          OLMSTED            MN   TRAINED SPOTTER

            REPORTED ON NORTHWEST SIDE OF TOWN.

0611 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
05/23/2007  E40 MPH          OLMSTED            MN   TRAINED SPOTTER

            ALSO PEA SIZE HAIL REPORTED.

&&

SHEA
Local storm report, May 23, 5:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
05/23/2007  M45 MPH          OLMSTED            MN   ASOS

&&

SHEA

The radar

The Minneapolis radar (KMPX), 109 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
May 23, 5:25 PM CST
Where
Wabasha County, 0.69 mi N of Zumbro Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
44.290, -92.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28929.